Rising PSA Level
Dear OncoLink "Ask the Experts,"
My concern is with a good friend whose PSA has gone from 7 to 50 in the last five years. He has had numerous biopsies, a total of 50 core samples taken over the years. All have been negative. He has been treated for prostatitis with no effect on his PSA, and he has no obvious symptoms. The doctors are puzzled. What could cause such a high PSA with so many negative biopsies? Do you have any suggestions as to what his next step should be?
Thank you for considering this.
Li Liu, MD, OncoLink Editorial Assistant, responds:
The evaluation of the patients with a rising PSA usually includes a careful physical examination, including digital rectal examination, transrectal ultrasound (TRUS), chest x-ray, CT or MRI scan of the pelvis and abdomen, and bone scan to detect local, nodal, or distant metastases. Needle biopsy is sometimes used to confirm the diagnosis. The incidence of positive TRUS guided biopsies is strongly correlated with PSA level, ranged from approximately 30 to 80%. Local recurrence usually occurs at the vesico-urethral anastomosis. Dr. Fowler and associates reported positive TRUS biopsies of 39% after one biopsy and 59% after more than one biopsy in the patients with 3 or more consecutive PSA level higher than 0.4 ng/ml after prostatectomy. This study was published in the Journal of Urology, volume 156, 1996.
When the PSA is at the level of 50, there is little doubt that your friend has recurrent prostate cancer. Nodal and/or distant metastases with or without local recurrent disease may be present. Prostatitis rarely rises the PSA to this level. In cases like these, a trial of hormonal therapy may be used. These issues should be discussed with your friend's oncologist.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania